Alert archive / South Dakota / Flash Flood Warnings in 2017
Flash Flood Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Aug 14, 2017, 9:00 PM MDT for Oglala Lakota County, South Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 9:00 PM MDT (03:00 UTC)
- Expired
- Aug 15, 2017, 1:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 87 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:00 PM MDT | HEAVY RAIN 2.65 | 5 E Porcupine, SD | |
| Aug 14, 11:22 PM MDT | FLASH FLOOD | 2 S Sharps Corner, SD | ROAD WASHED OUT PEOPLE STRANDED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2366 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.3
The text
As transmitted.
538
WGUS53 KUNR 150300
FFWUNR
SDC102-150700-
/O.NEW.KUNR.FF.W.0002.170815T0300Z-170815T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Rapid City SD
900 PM MDT MON AUG 14 2017
The National Weather Service in Rapid City has issued a
* Flash Flood Warning for...
East central Oglala Lakota County in southwestern South Dakota...
* Until 100 AM MDT
* At 858 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 2 to 4 inches of rain has
fallen this evening. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Kyle and Sharps Corner.
Additional rainfall amounts of up to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4357 10215 4321 10211 4330 10265 4351 10259
4342 10236
$$
Trimarchi1 follow-up statement
455
WGUS73 KUNR 150528
FFSUNR
Flash Flood Statement
National Weather Service Rapid City SD
1128 PM MDT MON AUG 14 2017
SDC102-150700-
/O.CON.KUNR.FF.W.0002.000000T0000Z-170815T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oglala Lakota SD-
1128 PM MDT MON AUG 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR
EAST CENTRAL OGLALA LAKOTA COUNTY...
At 1125 PM MDT, local law enforcement reported flash flooding near
Sharps Corner due to a road being washed out. 2 to 4 inches of rain
has already fallen due to thunderstorms earlier in the evening.
Runoff from storms earlier this evening will continue to cause flash
flooding through the early morning hours.
Some locations that will experience flooding include...
Kyle and Sharps Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4357 10215 4321 10211 4330 10265 4351 10259
4342 10236
$$
HelgesonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:30 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 14, 5:30 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 530 PM MDT Mon Aug 14 2017 .DISCUSSION...(This Evening Through Monday) Issued at 246 PM MDT Mon Aug 14 2017 Current surface analysis shows an area of low pressure over far southeastern MT, with a warm front extending southeast into the Black Hills area and a cold front extending southwest into southwestern WY. Upper level analysis shows weak ridging centered over the Northern Plains, with low pressure over southwest Canada. Trough extends southward across the western US, with embedded shortwave energy moving across MT and WY into the western Dakotas ahead of stronger shortwave over the Great Basin. Showers and thunderstorms are starting to flare up from southeast MT to eastern WY, with a few showers over the Black Hills and northwest SD as well. Temps are mostly in the 70s and lower 80s with east to southeast winds to the east of the boundary, south to southwest across northeast WY. Unsettled weather can be expected through Tuesday evening as disturbances cross the region. The best chances for pcpn look to be late today through this evening and again later Tuesday afternoon into Tuesday night. Northeast WY will see the best chances late this afternoon, spreading east across the rest of the CWA this evening. A few strong to severe storms with hail and strong wind gusts still look possible late this afternoon into this evening from northeast WY to at least far western SD as MUCAPE values of 1000 to around 1500 j/kg are progged over these areas near and ahead of southeastward moving low pressure and frontal boundary. Strongest activity will taper off overnight, but isolated to scattered showers and storms are expected into Tuesday morning. Good chances for showers and storms will continue Tuesday into Tuesday night as shortwave trough moves across the Rockies and into the Plains. Low pressure and frontal boundary will slide slowly southeast across southwest SD and along the SD/NE border on Tuesday, with the best instability Tuesday afternoon into Tuesday evening across southern SD into NE. The best chance for a few strong to severe storms will be southeast of the Black Hills and especially near the low pressure area along the NE border. Highs will only be in the 70s to around 80 degrees with a good deal of cloud cover in most areas. Main activity will exit from west to east Tuesday night, with a few showers possibly lingering across south central SD into Wednesday. The rest of the week and the weekend look drier and warmer as weak ridging and drier westerly flow will be place across the region. Highs will be back to near average levels Thursday through the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 530 PM MDT Mon Aug 14 2017 An upper level trough will bring scattered to numerous showers and thunderstorms to northeast WY and much of western SD through the evening hours, with isolated to scattered showers and thunderstorms expected overnight into Tuesday morning. Local MVFR conditions will occur with the storms, as well as hail/gusty winds with stronger storms early this evening. Outside of storms, VFR conditions expected this evening, but MVFR CIGS may develop late tonight across parts of the SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous weather outlook, Aug 14, 4:28 AM MDT, 16 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 428 AM MDT Mon Aug 14 2017 SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 428 AM MDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will become more numerous this afternoon and persist as they move east tonight. Isolated severe thunderstorms with large hail and damaging winds are possible, mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall east of the Black Hills tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Organized severe thunderstorms are not expected, but locally heavy rain may occur east of the Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-151300- Mellette-Todd-Tripp- 528 AM CDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Isolated showers and thunderstorms this afternoon will become more numerous tonight. Organized severe thunderstorms are not expected, but locally heavy rain may fall later tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Isolated severe thunderstorms are possible Tuesday afternoon and early evening with large hail and damaging wind gusts. Locally heavy rain may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-151300- Oglala Lakota-Jackson-Bennett- 428 AM MDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will become more numerous late this afternoon and persist as they move east tonight. Isolated severe thunderstorms with large hail and damaging winds are possible, mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Organized severe thunderstorms are not expected, but locally heavy rain may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 14, 8:36 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 4 S NEWELL 44.66N 103.42W
08/14/2017 E0.88 INCH BUTTE SD PUBLIC
&&
MELocal storm report, Aug 14, 8:39 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 N PORCUPINE 43.26N 102.33W
08/14/2017 E1.50 INCH OGLALA LAKOTA SD STORM CHASER
&&
MELocal storm report, Aug 14, 8:40 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/14/2017 M1.15 INCH PENNINGTON SD NWS OFFICE
&&
MELocal storm report, Aug 14, 8:47 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 5 E PORCUPINE 43.24N 102.23W
08/14/2017 E1.75 INCH OGLALA LAKOTA SD TRAINED SPOTTER
&&
MELocal storm report, Aug 14, 8:48 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
08/14/2017 M61 MPH OGLALA LAKOTA SD MESONET
&&
MELocal storm report, Aug 14, 8:59 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 S PORCUPINE 43.20N 102.33W
08/14/2017 E1.00 INCH OGLALA LAKOTA SD PUBLIC
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:00 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 14, 6:23 PM MDT | Special Weather Statement | UNR | Pennington | 37 min |
| Aug 14, 6:24 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 66 min |
| Aug 14, 6:37 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 53 min |
| Aug 14, 6:50 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 41 min |
| Aug 14, 7:26 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 49 min |
| Aug 14, 7:27 PM MDT | Flash Flood Warning | UNR | Oglala Lakota | 5 hr |
| Aug 14, 7:37 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Oglala Lakota | 68 min |
| Aug 14, 7:46 PM MDT | Special Weather Statement | UNR | Butte | 44 min |
| Aug 14, 8:16 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 33 min |
| Aug 14, 8:50 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Oglala Lakota | 55 min |
| Aug 15, 12:20 AM MDT | Areal Flood Warning | UNR | Bennett, Oglala Lakota, Pennington | 12 hr |
| Aug 15, 3:42 PM MDT | Special Weather Statement | UNR | Jackson | 33 min |
| Aug 15, 5:11 PM MDT | Special Weather Statement | UNR | Mellette | 34 min |
| Aug 15, 5:29 PM MDT | Special Weather Statement | UNR | Mellette | 31 min |
Nearby
Flash Flood Warnings in South Dakota, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.